Alert archive / Kentucky / Tornado Warnings in 1998

Tornado Warning 24, NWS Jackson, KY

June 10, 1998Rockcastle County, Kentucky

NWS Jackson, KY issued this tornado warning at Jun 10, 1998, 9:26 PM EDT for Rockcastle County, Kentucky. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 1998, 9:26 PM EDT (01:26 UTC)
Expired
Jun 10, 1998, 10:00 PM EDT
In force
34 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Rockcastle County, KY

What was reported inside it

TimeReportWhereRemark
Jun 10, 9:34 PM EDTTornado F0Level Green, KYA small tornado touched down briefly.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1998-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1998-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

360 
WFUS1 KJKL 110128 RRA
TORJKL
KYC203-110200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON KY
926 PM EDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  ROCKCASTLE COUNTY IN SOUTH CENTRAL KENTUCKY.

* UNTIL 1000 PM EDT.

* AT 923 PM EDT... SPOTTERS INDICATED A TORNADO 16 MILES NORTHEAST OF
  SOMERSET OR NEAR LEVEL GREEN... MOVING SOUTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MOUNT VERNON BY 930 PM EDT.
  PINE HILL BY 940 PM EDT.
  BILLOWS BY 940 PM EDT.

SKYWARN SPOTTERS REPORTED NUMEROUS FUNNEL CLOUDS BETWEEN 915 PM AND
925 PM EDT ON ROUTE 461 NEAR THE PULASKI AND ROCKCASTLE BORDER.

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

KH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Jun 10, 2:10 PM EDT, 7 hours 16 minutes earlier.

Area forecast discussion, Jun 10, 2:10 PM EDT, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
210 PM EDT WED JUN 10 1998

DISC WILL BE SHORT WITH SVR ONGOING AND WATCH JUST ISSUED.

VIL OF THE DAY APPEARS TO RANGE FROM 55-60.

FFA FOR ENTIRE AREA THIS EVEING SOUNDS REASONABLE.

NO TIME FOR TEMPS AND POPS...SEE EARLIER DISC.

INGRAM

In the hours before

Local storm report, Jun 10, 4:24 PM EDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
424 PM EDT WED JUN 10 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

345 PM                               KY   0.75 INCH HAIL
06/10/98   MAGOFFIN                       DIME SIZE HAIL AT
                                          SALYERSVILLE. REPORT FROM
                                          THE COUNTY RESCUE SQUAD.
Local storm report, Jun 10, 5:12 PM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
512 PM EDT WED JUN 10 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

330 PM     JACKSON                   KY   WIND DAMAGE
06/10/98   BREATHITT                      TREES DOWNED ON HIGHWAY 30
                                          JUST WEST OF JACKSON. REPORT
                                          BY THE JACKSON CITY POLICE
                                          DEPARTMENT.
Special weather statement, Jun 10, 6:05 PM EDT, 3 hours 21 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>087-104-106>117-119-
102225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
605 PM EDT WED JUN 10 1998

...SEVERE THUNDERSTORM WATCH FOR A LARGE PART OF EAST KENTUCKY THAT
WAS IN EFFECT 8 PM EDT HAS BEEN CANCELLED...

A NEW SEVERE THUNDERSTORM WATCH BOX HAS BEEN POSTED FOR PARTS OF THE
GREEN RIVER VALLEY OF SOUTHCENTRAL KENTUCKY UNTIL 10 PM CDT/11 PM
EDT AND INCLUDES A LARGE PART OF THE WESTERN HALF OF KENTUCKY. THIS
SEVERE THUNDERSTORM WATCH BOX REPLACED THE SEVERE THUNDERSTORM WATCH
THAT WAS IN EFFECT FOR A LARGE PART OF EAST KENTUCKY UNTIL 8 PM EDT.

EAST KENTUCKY REMAINS IN A SLIGHT RISK OF SEVERE THUNDERSTORMS
TONIGHT. SCATTERED THUNDERSTORMS ALREADY DEVELOPING IN NORTHWEST
KENTUCKY NEAR THE OHIO RIVER WILL OVERSPREAD EAST KENTUCKY THIS
EVENING AND REACH THE VIRGINIAS AFTER SUNSET. SOME OF THESE STORMS
WILL PRODUCE HAIL... GUSTY WINDS... FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY RAINS AROUND 1 INCH IN LESS THAN AN HOUR.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL NEWS MEDIA FOR LATER
STATEMENTS ON THIS DEVELOPING WEATHER SITUATION.

HUETTL
Special weather statement, Jun 10, 6:05 PM EDT, 3 hours 21 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>087-104-106>117-119-
102225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
605 PM EDT WED JUN 10 1998

...SEVERE THUNDERSTORM WATCH FOR A LARGE PART OF EAST KENTUCKY THAT
WAS IN EFFECT 8 PM EDT HAS BEEN CANCELLED...

A NEW SEVERE THUNDERSTORM WATCH BOX HAS BEEN POSTED FOR PARTS OF THE
GREEN RIVER VALLEY OF SOUTHCENTRAL KENTUCKY UNTIL 10 PM CDT/11 PM
EDT AND INCLUDES A LARGE PART OF THE WESTERN HALF OF KENTUCKY. THIS
SEVERE THUNDERSTORM WATCH BOX REPLACED THE SEVERE THUNDERSTORM WATCH
THAT WAS IN EFFECT FOR A LARGE PART OF EAST KENTUCKY UNTIL 8 PM EDT.

EAST KENTUCKY REMAINS IN A SLIGHT RISK OF SEVERE THUNDERSTORMS
TONIGHT. SCATTERED THUNDERSTORMS ALREADY DEVELOPING IN NORTHWEST
KENTUCKY NEAR THE OHIO RIVER WILL OVERSPREAD EAST KENTUCKY THIS
EVENING AND REACH THE VIRGINIAS AFTER SUNSET. SOME OF THESE STORMS
WILL PRODUCE HAIL... GUSTY WINDS... FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY RAINS AROUND 1 INCH IN LESS THAN AN HOUR.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL NEWS MEDIA FOR LATER
STATEMENTS ON THIS DEVELOPING WEATHER SITUATION.

HUETTL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 9:16 PM EDTSevere Thunderstorm WarningJKLRockcastle34 min

Nearby

Tornado Warnings in Kentucky, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.